Kansas, 2012

Hail and Damaging Winds in Kansas, May 29 to 30, 2012

May 29 to 30, 2012 · NWS TOP · 19 events in 9 counties and zones

On May 30, 2012 a cold front moved through the central Plains causing widespread thunderstorm activity. The early mode of the storms was a supercellular/multicellular mode with large hail and damaging winds, but by late evening they congealed into a squall line, with damaging winds being the primary threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On May 30, 2012 a cold front moved through the central Plains causing widespread thunderstorm activity. The early mode of the storms was a supercellular/multicellular mode with large hail and damaging winds, but by late evening they congealed into a squall line, with damaging winds being the primary threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 29, 5:31 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, May 29, 5:31 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT TUE MAY 29 2012

...UPDATE TO AVIATION...

.DISCUSSION...

19Z WATER VAPOR SHOWS THE MEAN WESTERLIES WELL NORTH ACROSS CANADA
AND THE NORTHERN PLAINS. A COUPLE WAVES WERE MOVING EAST...ONE
MOVING INTO THE NORTHERN ROCKIES. THIS LEAVES QUASI-ZONAL FLOW OVER
KS. AT THE SFC...19Z OBS SHOWS THE FRONT /OR AT LEAST THE WIND
SHIFT/ HAS PUSHED SOUTH INTO SOUTHEAST KS. THERE IS STILL A GOOD
MOISTURE GRADIENT ACROSS ANDERSON AND COFFEY COUNTIES WHERE A CU
FIELD IS SEEN TRYING TO EXPAND ON VISIBLE IMAGERY.

FOR TONIGHT WITH A LACK OF LARGE SCALE FORCING...PRECIP CHANCES WILL
BE DEPENDENT INITIALLY ON DIURNAL HEATING EARLY AND THEN THE LOW
LEVEL JET AND ISENTROPIC LIFT OVERNIGHT. WITH THE BOUNDARY SOUTH OF
ANDERSON AND COFFEY COUNTIES...IT APPEARS THE BETTER CHANCES FOR
EVENING CONVECTION WILL BE MAINLY SOUTH OF THE FORECAST AREA.
OVERNIGHT...THE NAM APPEARS TO BE THE ONLY MODEL WITH STRONG ENOUGH
MOISTURE ADVECTION BETWEEN 800 AND 700MB FOR THE ISENTROPIC LIFT TO
ACT UPON. THIS MAY BE A LITTLE OVERDONE GIVEN A GENERAL LACK OF
MOISTURE SEEN WITHIN THIS LAYER FROM THE OUN AND AMA SOUNDINGS THIS
MORNING. SO WHILE I CAN NOT COMPLETELY RULE OUT ELEVATED
CONVECTION...AM NOT OVERLY EXCITED ABOUT THE PROSPECTS. THEREFORE
HAVE GONE WITH SLIGHT CHANCES. ELEVATED INSTABILITY IS RELATIVELY
MARGINAL SO PROSPECTS FOR SEVERE WEATHER APPEAR TO BE LOW. THINKING
THE NIGHT IS MORE LIKELY TO BE CLEAR AND DRY...HAVE MIN TEMPS IN
LINE WITH COOLER MOS GUIDANCE GIVEN RELATIVELY LOW DEWPOINTS AND
SURFACE RIDGING.

WEDNESDAY IS A LITTLE MORE COMPLICATED WITH PRECIP CHANCES. MODELS
ARE STARTING TO KICK OUT SOME ENERGY BY THE AFTERNOON AS THE WAVE
OVER THE NORTHWEST DIVES SOUTHEAST THROUGH THE PLAINS. WITH THE
ECMWF STILL HINTING AT SOME KIND OF A MCS MOVING SOUTHEAST THROUGH
KS...THERE REMAINS A GOOD DEAL OF UNCERTAINTY IN LOCATION OF PRECIP.
NEVERTHELESS IT APPEARS THAT THE PROBABILITY FOR PRECIP SHOULD BE
INCREASING THROUGH THE DAY AND HAVE TRENDED THE POPS UP DURING THE
AFTERNOON WEDNESDAY. BETTER INSTABILITY SHOULD BE SOUTH OF THE
FORECAST AREA WHERE THE HIGHER DEWPOINTS REMAIN. MAIN CONCERN WILL
BE TEMPS GIVEN INCREASED CLOUD COVER AND NEUTRAL TEMP ADVECTION
THANKS TO AN EASTERLY LOW LEVEL WIND. THINK HIGHS SHOULD REMAIN IN
THE 70S.

WOLTERS

CHANCE FOR RAIN CONTINUES INTO WEDNESDAY NIGHT AS STRONG
SHORTWAVE TROF DROPS ACROSS THE NORTHERN PLAINS INTO THURSDAY
MORNING. CONCERNED THAT BETTER RAINFALL WILL OCCUR SOUTH OF THE
AREA WHERE AIR IS MORE UNSTABLE ALONG THE SURFACE FRONT...OR TO
THE NORTHEAST WHERE CONVERGENCE IN THE COLUMN AND BETTER SYNOPTIC
LIFT COME TOGETHER. EC SOLUTION BRINGS 850MB DEFORMATION ACROSS
THE AREA AND THAT WOULD GIVE MORE LIFT FOR BETTER CHANCES OF
ACCUMULATING RAINFALL. HAVE GENERALLY LESS THAN HALF AN INCH IN
THE FORECAST BUT HOPEFUL FOR LOCALLY HIGHER AMOUNTS. ANY PRECIP
CHANCES FOR THURSDAY AFTERNOON WILL DEPEND ON HOW FAR SOUTH THE
UPPER LOW TRACKS AND HAVE KEPT SOME PRECIP CHANCES CLEARING
QUICKLY TO THE EAST INTO THE EVENING HOURS. AIRMASS BEHIND THE
UPPER LOW IS QUITE COOL...AND HAVE HIGHS IN THE 60S THURSDAY WITH
NEAR 70 FOR FRIDAY.

WEATHER PATTERN TRANSITIONS INTO SATURDAY AS WESTERN RIDGE
AMPLIFIES AND FRONT RETREATS BACK NORTHWARD. KEPT A SLIGHT CHANCE
FOR SOME STORMS SATURDAY AS FRONT MOVES NORTH...OTHERWISE EXPECT
TEMPERATURES TO CLIMB BACK INTO THE 80S FOR SATURDAY WITH MIDDLE
80S TO NEAR 90 WEST POSSIBLE SUNDAY. PRECIPITATION CHANCES FOR
MONDAY AND TUESDAY WILL DEPEND ON HOW MUCH RIDGING PLAYS OUT IN
THE UPPER PATTERN AND WHERE THE SURFACE FRONT BECOMES
ORIENTED. BOTH EC AND GFS SEND A BACK DOOR COLD FRONT TOWARD THE
CWA BEHIND THE UPPER TROF MOVING OFFSHORE THE EAST COAST. THE EC
SLIGHTLY MORE AMPLIFIED AND WARMER WITH THE RIDGING WHILE THE GFS
MORE ZONAL...WITH THE BOUNDARY IN NEBRASKA MOVING INTO THE
NORTHERN COUNTIES FOR TUESDAY. COULD GET SOME PRETTY WARM
TEMPERATURES IF WE END UP MIXING INTO THE THERMAL RIDGE...OR
COULD GET LUCKY AND GET SOME RAIN IF THE FRONT MOVES SOUTH. KEPT A
CON CENSUS FORECAST OF WARMER TEMPERATURES WITH INCREASING RAIN
CHANCES INTO TUESDAY. 67

&&

.AVIATION...
WILL KEEP TAFS VFR FOR THIS CYCLE. SOME CONCERN FOR CONVECTION IN
THE 04Z-11Z RANGE BUT TOO MUCH UNCERTAINTY ON DEVELOPMENT AND
COVERAGE FOR INCLUSION. MORE CONVECTION POSSIBLE IN THE LATTER
SEVERAL HOURS BUT CONFIDENCE IS AGAIN LACKING. EAST TO NORTHEAST
WINDS IN DRY LOW LEVELS WILL CONTINUE FOR THE BULK OF THE FORECAST.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 29, 2:46 PM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
346 PM CDT TUE MAY 29 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-302100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
346 PM CDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS...GENERALLY ALONG AND
SOUTH OF INTERSTATE 70 FROM LATE THIS AFTERNOON THROUGH EARLY
EVENING. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE
ENTIRE NORTHEAST KANSAS AREA AFTER MIDNIGHT WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORM CHANCES WILL SPREAD SOUTHEAST ACROSS THE ENTIRE AREA
WEDNESDAY AFTERNOON AND WILL CONTINUE WEDNESDAY NIGHT AND MUCH OF
THURSDAY.

ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS EXIST ON FRIDAY
EVENING THROUGH SATURDAY AFTERNOON...AND THEN ONCE AGAIN FROM SUNDAY
EVENING TO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The Topeka radar (KTWX), 80 km away, was scanning. The volume nearest the first event began at 03:39 UTC.

Open the radar archive at this moment

Event by event

12 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Lyon

When
May 29, 9:41 PM CST
Where
Lyon County, 3.86 mi W of Olpe
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.280, -96.240

Hail, Wabaunsee

When
May 29, 10:43 PM CST to 10:53 PM CST
Where
Wabaunsee County, 0.88 mi SW of Alta Vista
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.860, -96.490

The hail fell for 10 minutes.

Hail, Franklin

When
May 29, 10:51 PM CST
Where
Franklin County, 1.08 mi E of Ottawa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.620, -95.250

Hail, Wabaunsee

When
May 29, 10:58 PM CST to 11:03 PM CST
Where
Wabaunsee County, 1.75 mi SE of Alta Vista
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.850, -96.460

Hail, Wabaunsee

When
May 29, 11:08 PM CST
Where
Wabaunsee County, 6.49 mi E of Alta Vista
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.860, -96.360

Hail, Osage

When
May 29, 11:14 PM CST
Where
Osage County, 1.08 mi E of Carbondale
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.820, -95.610

Hail, Osage

When
May 29, 11:17 PM CST to 11:21 PM CST
Where
Osage County, 1.08 mi E of Carbondale
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
38.820, -95.610

Hail, Wabaunsee

When
May 29, 11:19 PM CST to 11:21 PM CST
Where
Wabaunsee County, 4.15 mi S of Hessdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.860, -96.200

Hail, Shawnee

When
May 29, 11:52 PM CST to 11:55 PM CST
Where
Shawnee County, 0.69 mi N of Auburn
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.910, -95.820

Hail, Shawnee

When
May 29, 11:54 PM CST to 11:56 PM CST
Where
Shawnee County, 0.69 mi N of Auburn
Measured
1 in hail
Reported by
Public
Coordinates
38.910, -95.820

Thunderstorm Wind, Cloud

When
May 30, 3:50 PM CST to 3:54 PM CST
Where
Cloud County, 1.75 mi SW of Macyville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.460, -97.840

A trained spotter near Glasco reported a 65 mph wind gust.

Hail, Cloud

When
May 30, 3:53 PM CST to 3:55 PM CST
Where
Cloud County, 1.75 mi SW of Macyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.460, -97.840

Thunderstorm Wind, Ottawa

When
May 30, 4:18 PM CST to 4:22 PM CST
Where
Ottawa County, 1.48 mi NNW of Ada
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.170, -97.910

Winds of 65 to 70 mph were estimated. Some crop damage was reported, but no hail size was available.

Hail, Ottawa

When
May 30, 4:23 PM CST
Where
Ottawa County, 0.54 mi E of Ada
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.150, -97.890

Thunderstorm Wind, Riley

When
May 30, 5:05 PM CST to 5:09 PM CST
Where
Riley County, 2.13 mi E of Winkler
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.480, -96.790

A COOP observer reported a 60 mph wind.

Thunderstorm Wind, Pottawatomie

When
May 30, 5:15 PM CST to 5:55 PM CST
Where
Pottawatomie County, 0.53 mi W of Olsburg to 0.54 mi E of Wamego
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.430, -96.630

Trained spotters from across Pottawatomie County reported 60 to 65 mph wind gusts. The only reported damage was in Wamego where a few 6 inch tree limbs broke.

Thunderstorm Wind, Shawnee

When
May 30, 6:45 PM CST to 6:49 PM CST
Where
Shawnee County, 0.87 mi SE of Willard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.090, -95.940

A trained spotter reported a 60 mph wind gust.

Thunderstorm Wind, Shawnee

When
May 30, 6:52 PM CST to 6:56 PM CST
Where
Shawnee County, 1.75 mi WNW of Kiro
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.110, -95.830

A framed building under construction was blown completely to the ground. This was a delayed report from broadcast media, and the time was estimated from radar.

Thunderstorm Wind, Shawnee

When
May 30, 7:06 PM CST to 7:10 PM CST
Where
Shawnee County, 0.56 mi SE of Willard to 1.84 mi SSW of Menoken
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.094, -95.943

Broadcast media and Emergency Managers in Shawnee County reported several 60 to 70 mph wind gusts. Power outages were reported from Willard, Rossville, Silver Lake, and north Topeka.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379979, 379981, 379980, 379982, 379983, 379984, 379986, 379987, 379988, 379989, 379990, 379991, 379999, 379992, 379993, 379994, 380006, 380004, 379996.